Hail, Ralls
- When
- May 6, 4:42 PM CST
- Where
- Ralls County, 0.95 mi WNW of Ilasco
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.684, -91.347
A cold front moved through the region, triggering showers and thunderstorms. Some of the thunderstorms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A cold front moved through the region, triggering showers and thunderstorms. Some of the thunderstorms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 6, 2:47 PM CST, 1 hour 55 minutes earlier.
Area Forecast Discussion National Weather Service Saint Louis MO 347 PM CDT Sun May 6 2018 .SHORT TERM... (Through Late Monday Afternoon) Issued at 223 PM CDT Sun May 6 2018 A cold front over northeast and central Missouri and western Illinois will continue to move through the area this afternoon. The upper level forcing along and ahead of the front continues to not look all that impressive this afternoon. The latest run of convective allowing models show isolated showers and thunderstorms over the area this afternoon into early this evening along and ahead of the front. A strong thunderstorm or two is possible this afternoon over portions of southeast Missouri where bulk shear values are between 25 to 30 knots, while bulk shear values elsewhere are 20kts or less. Additionally, there is roughly 1000 to 1500 J/kg of surface based CAPE over the area. The cold front will exit the forecast area by late this evening allowing for skies to clear from northwest to southeast. High pressure will move into the area from the Great Lakes region overnight. Lows tonight will be in the lower 50s across the area. The weather will be dry with light northeast winds on Monday as high pressure remains in control over the area. Highs will be in the 70s across the area for Monday. Kelly .LONG TERM... (Monday Night through Next Sunday) Issued at 223 PM CDT Sun May 6 2018 The aforementioned high pressure center over the Great Lakes will ensure that quiet weather and seasonably cool temperatures continue for Monday night. Meanwhile, one PV anomaly will move into the northern plains while a separate PV anomaly begins diving southeastward out of BC/AB towards MT. Some models hint at a third disturbance across the central plains, but it is not clear whether this feature is real or the result of convective feedback. Regardless, at least two PV anomalies will interact over the northern plains and upper midwest during the middle of the week, yielding a low pressure system with a trough axis extending southward into MO/IL. This system will bring a period of unsettled weather to the LSX CWA from Tue night through the first half of Wed night. A LLJ will initially impinge on a developing warm frontal boundary, and the resulting H85 moisture convergence as well as large-scale ascent ahead of the approaching upper trough axis will support an area of SHRA/TSRA which moves across the area on Tue night in tandem with the lifting warm frontal boundary aloft. Increasing diurnal instability on Wed along with large- scale ascent ahead of the approaching upper PV anomaly should produce additional SHRA/TSRA on Wed aftn/eve. Increasing surface dew points on Wed as well as steep H7-H5 lapse rates of 6-7.5 deg C/km will contribute to moderate instability, and a few strong to severe thunderstorms will be possible on Wed aftn/eve based on the instability alone. In addition to the instability, there may be between 20-40 kts of 0-6km bulk shear available to aid in storm organization, but the shear forecast has been inconsistent between models. The entire low pressure system should be east of the area between 06-12z Thu, leading to lower precipitation chances for the first half of Thu. It is not yet clear how far south the trailing cold front will progress on Thu before another wave of low pressure develops along the baroclinic zone and acts to lift it back northwards, and low precipitation chances have been retained across parts of the area for Thu aftn through late Fri night. The location of this boundary will also be important for the next low pressure system (described below), but uncertainty remains high at this time. Models depict a closed low pressure system developing over the intermountain west and/or the four corners region by Fri/Sat, but there are significant differences regarding the evolution and speed of this feature. It is reasonable to expect that this system would bring a chance of SHRA/TSRA to the area late when it lifts into the central CONUS late next weekend and early next week, but there is high uncertainty at this time due to poor model agreement and poor run-to-run continuity. Temperatures will gradually increase this week, starting with a slight boost to highs on Tue after the Great Lakes high pressure center has shifted eastward and winds acquire a more southerly component. The warmest temperatures are expected later this week and early next weekend when the combination of persistent southerly winds and rising heights aloft helps boost highs into the low/mid 80s. Kanofsky && .AVIATION... (For the 18z TAFs through 18z Monday Afternoon) Issued at 1229 PM CDT Sun May 6 2018 Cold front over central and northeast Missouri and western Illinois will continue to slowly push east this afternoon and evening. Scattered showers and thunderstorms will redevelop along and ahead of the front this afternoon. The front should clear the area by this evening. VFR conditions can be expected outside of the showers and thunderstorms this afternoon. A brief period of MVFR conditions with any shower or thunderstorm. The sky will clear this evening from northwest to southeast this evening. A west- southwest surface wind this afternoon will veer to a northwest direction after FROPA, then north-northeast direction this evening as a surface ridge will build into the area from the Great Lakes. SPECIFICS FOR KSTL: Cold front over central and northeast Missouri and western Illinois will pass over the terminal this afternoon. Scattered showers and thunderstorms will develop within the vicinity of the terminal this afternoon. VFR conditions can be expected through Monday afternoon outside of showers and thunderstorms this afternoon. A brief period of MVFR is possible with any shower or thunderstorm that moves over the terminal. A west- southwest surface wind will veer this afternoon after FROPA to a northwest direction, then north- northeast direction this evening as a surface ridge builds into the area from the Great Lakes region. Kelly && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service Saint Louis MO 349 PM CDT Sun May 6 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-071200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 349 PM CDT Sun May 6 2018 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Late afternoon and tonight Scattered thunderstorms have developed this afternoon and are expected to persist into the early evening. A few storms could be strong enough to produce gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms from Tuesday night through Saturday. A few strong to severe storms are possible on Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. Kanofsky
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
518 PM CDT SUN MAY 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL CENTRALIA 39.21N 92.13W
05/06/2018 M0.25 INCH BOONE MO TRAINED SPOTTER
PEA SIZE HAIL REPORTED IN CENTRALIA.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
519 PM CDT SUN MAY 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL 1 SW CENTRALIA 39.20N 92.15W
05/06/2018 E0.50 INCH BOONE MO TRAINED SPOTTER
HAIL LARGER THAN PEAS REPORTED NEAR
CENTRALIA.
&&Special Weather Statement
National Weather Service St Louis MO
526 PM CDT SUN MAY 6 2018
ILZ059-060-062315-
Macoupin IL-Montgomery IL-
526 PM CDT SUN MAY 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MACOUPIN AND
NORTHWESTERN MONTGOMERY COUNTIES UNTIL 615 PM CDT...
At 526 PM CDT, Doppler radar was tracking a strong thunderstorm over
Virden, moving southeast at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Litchfield, Hillsboro, Virden, Girard, Raymond, Witt, Farmersville,
Irving, Waggoner, Nilwood, Harvel, Butler, Standard City, Hornsby,
Atwater and Honey Bend.
This includes Interstate 55 in Illinois between exits 52 and 63.
This also includes Lake Lou Yaeger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.
&&
LAT...LON 3923 8930 3909 8974 3952 8984 3953 8983
3953 8964 3943 8953 3935 8953 3935 8943
TIME...MOT...LOC 2226Z 326DEG 25KT 3950 8974
GosselinSpecial Weather Statement
National Weather Service St Louis MO
534 PM CDT SUN MAY 6 2018
ILZ060-065-062315-
Montgomery IL-Fayette IL-
534 PM CDT SUN MAY 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FAYETTE AND
SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 615 PM CDT...
At 533 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nokomis, moving southeast at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Nokomis, Ramsey, Herrick, Fillmore, Coalton, Ohlman, Bingham, Wenonah
and Bayle City.
This also includes Ramsey Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.
&&
LAT...LON 3919 8895 3906 8924 3914 8929 3924 8931
3935 8942 3935 8914 3922 8914 3922 8898
TIME...MOT...LOC 2233Z 330DEG 7KT 3929 8922
GosselinSpecial Weather Statement National Weather Service St Louis MO 540 PM CDT SUN MAY 6 2018 MOZ052-061-062330- St. Charles MO-Lincoln MO- 540 PM CDT SUN MAY 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. CHARLES AND SOUTHEASTERN LINCOLN COUNTIES UNTIL 630 PM CDT... At 540 PM CDT, Doppler radar was tracking a strong thunderstorm over Fountain N' Lakes, moving south at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... O'Fallon, Wentzville, St. Paul, Josephville, Fountain N' Lakes, Chain of Rocks, Flint Hill and Old Monroe. This includes Interstate 70 in Missouri between exits 208 and 210. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in St Louis. && LAT...LON 3902 9092 3905 9083 3886 9060 3879 9088 TIME...MOT...LOC 2240Z 340DEG 12KT 3901 9084 Gosselin
The St Louis radar (KLSX), 124 km away, was scanning. The volume nearest the first event began at 22:42 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758225, 758227, 758229, 758230.